Thunderstorm Wind, Custer
- When
- May 12, 1:26 PM CST
- Where
- Custer County, 9.9 mi SSW of Mason City
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Public
- Coordinates
- 41.100, -99.380
Thunderstorm wind gusts were estimated at 60 MPH at this location.
A fast moving cold front brought severe thunderstorms across portions of central into north central Nebraska during the afternoon hours of May 12. Thunderstorm wind gusts up to 90 MPH and ping pong ball sized hail was reported.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A fast moving cold front brought severe thunderstorms across portions of central into north central Nebraska during the afternoon hours of May 12. Thunderstorm wind gusts up to 90 MPH and ping pong ball sized hail was reported. As the front lifted across the area later in the afternoon into the early evening hours, a dust storm developed. Visibilities were as low as a quarter mile and led to a multi vehicle accident along highway 30 in western Lincoln county. Strong wind gusts were also reported behind the exiting front with gusts up to 75 MPH reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at May 12, 1:23 PM CST, 3 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 223 PM CDT Thu May 12 2022 .SHORT TERM...(This evening through Friday night) Issued at 222 PM CDT Thu May 12 2022 Surface low pressure will move through central Nebraska and into eastern South Dakota by tonight and drag a cold front through the region. The front currently extends southward through western Nebraska and there is quite a gradient in temperatures with readings well into the 80s ahead of the front but only in the 50s from the sandhills and Pine Ridge into the panhandle. Convection continues to fire ahead of the cold front along the dryline and significant instability has pooled ahead of the boundary with CAPE values approaching 4000J/Kg into southeast South Dakota and 0-3km bulk shear values at or above 40kt. This is a favorable environment to support convection and expect upscale growth of current activity as it spreads into eastern Nebraska with a continued threat of large hail and damaging wind until the cold front pushes everything off to our east early this evening. Synoptic forcing and dynamic energy is rich with a favorable upper jet structure and sharp trof driving surface features. This is enhancing low level wind flow and conditions will remain quite blustery both ahead and behind the front, and expect a good amount of wind across the area through Friday afternoon. Guidance is showing another short wave rotating around the upper trof and bringing some mid level moisture in from the northwest. Bufkit model soundings are also showing some small amount of elevated instability. With so much dry air lower in the boundary layer near the surface expect mainly virga from some elevated cumulus towers but the likelihood of anything reaching the ground is slim so will maintain a dry forecast through the end of the workweek. .LONG TERM...(Saturday through Thursday) Issued at 222 PM CDT Thu May 12 2022 Ensemble guidance indicates a sluggish pattern with a western trof gradually giving way to a ridge by early next week, with opportunities for short wave energy to undercut the ridge. So after dry conditions Friday and through the first part of the weekend, a frontal boundary will waver around the High Plains and become a corridor for convective development through the first part of next week with periods of showers and thunderstorms. Timing and location of convection, as well as any potential severe threat will become more clear in the coming days. Temperatures will be at or above normal through the period. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1232 PM CDT Thu May 12 2022 VFR conditions will continue through the next 24 hours. Winds will increase this afternoon out of the west with gust of 30kts possible. Winds may switch a little more west northwesterly this evening with winds still remaining gusty around 20 to 30 kts, decreasing overnight to around 10 kts. Winds increasing across western and northern Sandhills late tomorrow morning, gust up to 25 kts possible out of the west. There will also be some brief low level wind shear tonight around 45 kts. As far as thunderstorm chances there may be some thunderstorms across the eastern portion of the forecast area, generally east of highway 83. Thunderstorm chances will be mainly this afternoon into the early evening hours. && .FIRE WEATHER... Issued at 222 PM CDT Thu May 12 2022 Critical fire weather conditions will persist into this evening across southwest Nebraska zone 210 with near critical conditions elsewhere in a persistent warm and dry air airmass. Southerly winds will abruptly shift to the west with gusts at or above 45mph late this afternoon as a cold front moves thorugh. Humidity recovery tonight will be very poor with values ranging from 45% in the southwest to 60% far north. Near critical conditions are expected Friday. No headline is planned at the moment as the lowest humidity and highest winds are not colocated. Humidity recovery Friday night will be poor as well with values generally 50 to 60%. Elevated fire weather exists Saturday, mainly in the southwest, where humidity is the greater concern. Monday and beyond, periodic precipitation chances exist and the fire weather threat appears relatively low. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 9 PM MDT this evening for NEZ210. && SHORT TERM...MBS LONG TERM...MBS AVIATION...Gomez FIRE WEATHER...MBS
Hazardous Weather Outlook National Weather Service North Platte NE 1149 AM CDT Thu May 12 2022 NEZ004>010-022>029-035>038-056>059-069>071-094-131700- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1149 AM CDT Thu May 12 2022 /1049 AM MDT Thu May 12 2022/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Scattered thunderstorms will develop near Highway 183 this afternoon, then grow and intensify as they move east through the evening. Some storms may be strong or severe over north central Nebraska. The main threats are very large hail and damaging winds, although a brief tornado is also possible. The combination of very warm temperatures, very dry air, and breezy west winds will result in critical fire weather conditions for southwest Nebraska. A Red Flag Warning is in effect for fire zone 210. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. Near critical fire weather conditions are anticipated Friday due to continued breezy winds and dry air. .SPOTTER INFORMATION STATEMENT... Please relay any information about observed severe weather to the NWS. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
The Grand Island radar (KUEX), 117 km away, was scanning. The volume nearest the first event began at 19:24 UTC.
7 thunderstorm wind, 3 high wind, 2 hail, 1 dust storm. Local standard time, as filed.
Thunderstorm wind gusts were estimated at 60 MPH at this location.
Thunderstorm wind gust estimated at 70 MPH at this location.
On the west side of Burwell, the roof of a 15 by 15 foot horse barn was blown off the building. Numerous trees were uprooted in Burwell. At the Garfield County Fairgrounds, the roof was blown off the grandstand.
Thunderstorm wind gusts were estimated at 60 MPH at this location. Tree limbs up to 12 inches in diameter were down.
Thunderstorm wind gusts were estimated at 60 MPH at this location along with half inch diameter hail.
Thunderstorm wind gust of 88 MPH measured by a MESONET.
Thunderstorm wind gusts estimated at 80 MPH blew over a semi truck injuring the driver.
A fast moving cold front, brought a dust storm to portions of southwestern Nebraska. Near zero visibility led to a multi vehicle accident near mile marker 160, 3 miles east of Sutherland.
A non-thunderstorm wind gust of 69 MPH was reported at the North Platte Regional Airport.
An estimated, non-thunderstorm wind gust of 75 MPH was reported at this location.
A non-thunderstorm wind gust of 60 MPH was measured at the Valentine Airport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1021024, 1021019, 1021021, 1021022, 1021020, 1021027, 1021025, 1021026, 1021023, 1021028, 1021194, 1021193, 1021195.